MAUDE Adverse Event Report: COOK INC TURBO-JECT DOUBLE LUMEN OVER-THE-WIRE POWER-INJECTABLE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER

COOK INC TURBO-JECT DOUBLE LUMEN OVER-THE-WIRE POWER-INJECTABLE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Model Number N/A
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 05/15/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Customer (person): (b)(6).Reporter occupation: risk management.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that a portion of the wire guide in a turbo-ject® double lumen over-the-wire power-injectable picc separated during a third attempt at device insertion.While the wire guide was able to be mostly removed, follow-up x-ray imaging revealed that a small fragment (roughly 1.9 cm) of the wire tip was retained in the patient's upper left arm.An initial attempt to remove the wire from the needle had been made when it "wasn't able to be threaded as expected".The wire was felt to be stuck inside, so the needle was removed first.Bedside ultrasound was used during placement.The same wire guide had been used for all three device placement attempts (two in the left basilic vein and the third in the left cephalic vein).There is currently no plan to remove the fragment from the patient.No other adverse effects have been reported.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Investigation - evaluation: (b)(6) hospital (canada) informed cook on (b)(6) 2021 that the wire guide in a upicds-5.0-ct-otw-st-1111 (turbo-ject® double lumen over-the-wire power-injectable picc) from lot 13608992 stuck at the third (and last) attempt of a picc line insertion procedure.A portion of the wire guide detached and was left in the patient's arm.Initially an attempt to remove the wire from the needle was made when it wasn't able to be threaded as expected.The wire was felt to be stuck inside, so the needle was removed.There were no adverse effects to the patient reported due to this occurrence.The procedure was completed, and there is no plan to remove the portion of wire from the patient's arm.A bedside ultrasound was used during placement.A review of the complaint history, device history record (dhr), instructions for use (ifu), quality control, and specifications, as well as a visual inspection of the returned device, was conducted during the investigation.One used device was returned to cook for evaluation.Upon visual inspection, the wire was noted to have elongated coil at the distal end.The distal weld connection was confirmed to be missing.Cook has concluded that the device was manufactured to specification.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the design history file (dhf) showed that this device is both safe and effective for its intended use.A review of the dhrs for the reported complaint device lot (13608992) and the related wire guide component lot revealed one potentially relevant nonconformance for "bent/kinked" in which all affected product was scrapped.A database search did not identify any other events associated with the reported device lot.Based on the available information, cook has concluded that there is no evidence suggesting nonconforming product exists either in house or in field.Cook also reviewed product labeling.The current instructions for use [t_ctpiccotwtt_rev3] states the following in relation to the reported failure mode: "instructions for use 1.After prepping the access site, introduce the access needle into the vessel.2.Using fluoroscopic guidance, introduce the access wire guide through the needle and advance 15-20 cm into the vessel.3.Withdraw the needle, leaving wire guide in place.If necessary, enlarge the puncture site with scalpel blade." "how supplied upon removal from package, inspect the product to ensure no damage has occurred." based on the available information, inspection of the returned device, and the results of the investigation, a definitive root cause has been traced to the user's failure to follow instructions.The ifu states that the needle should be removed over the wire guide.The customer stated that the wire guide was removed through the needle.It is possible that this caused damage to the wire guide, leading to separation.Furthermore, the customer stated that they attempted to access the patient three times using the same wire guide, which potentially resulted in device damage.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
TURBO-JECT DOUBLE LUMEN OVER-THE-WIRE POWER-INJECTABLE PICC
Common Device Name
LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key11974235
Report Number1820334-2021-01488
Device Sequence Number14299910
Product Code LJS
UDI-Device Identifier00827002239050
UDI-Public(01)00827002239050(17)221206(10)13608992
Combination Product (Y/N)N
PMA/510(K) Number
K132885
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/14/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/06/2022
Device Model NumberN/A
Device Catalogue NumberUPICDS-5.0-CT-OTW-ST-1111
Device Lot Number13608992
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/17/2021
Initial Date Received by Manufacturer 05/31/2021
Supplement Date Received by Manufacturer09/13/2021
Initial Report FDA Received Date06/10/2021
Supplement Report FDA Received Date09/14/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;